Image on home page: Odua Images/Shutterstock.com
Readers of Worst Pills, Best Pills News are well aware that drugs can have undesirable effects on organs throughout the body. In Chapter 3 of our book “Worst Pills, Best Pills,” in many previous issues of Worst Pills, Best Pills News and on our Web site, Worstpills.org, we have extensive lists of drugs that can cause depression, sexual dysfunction, parkinsonism, memory loss and many other drug side effects that may not have been recognized as drug-induced. But most readers (and, probably, many physicians) are unaware of the plethora of adverse drug effects manifested in one of our most crucial organs: the eye. In part, this variety of side effects results from the eye being comprised of so many different types of cells, each of which can be affected by drugs (see eye diagram, below).
In this article, we summarize a recent paper in the journal Drug Safety (2008; Vol. 31: pp. 127-141) that described the most common and most recently identified adverse reactions with manifestations in the eye. We describe these reactions as they relate to the particular structures in the eye or to particular conditions such as glaucoma. The particular drugs that may cause these reactions are listed in the accompanying table that includes 62 different drugs (below).
Eyelid and Conjunctival Diseases
The eyelids and conjunctiva (a thin membrane covering the inner part of the eyelid and the outer part of the cornea) are frequent targets for drug toxicity.
For instance, a panoply of drugs can cause erythema multiforme, a kind of allergic reaction of the skin (including the eyelid) that produces a variety of skin lesions ranging from bumps to plaques to blisters. In its most severe form, it is called Stevens-Johnson Syndrome, a serious condition of the conjunctiva characterized primarily by large blisters that can seriously damage the cornea. The primary treatment in both cases is to stop using the drug that is causing the allergic reaction, after consultation with one’s physician.
Drugs instilled into the eye that contain the preservatives benzalkonium chloride and thimerosol can cause redness of the conjunctiva. If you experience this, look for versions of your drug without these preservatives. Morphine administered by mouth or intravenously can also cause red eye. Finally, the spread of botulinum toxin (BOTOX) from the point of injection into the eyelid can result in eyelid drooping and reduced blinking, potentially resulting in damage to the cornea.
Uveal Tract Diseases
Together, the iris, the ciliary body (not shown in the eye diagram) and the choroid are known as the uvea. A number of alpha-1 blockers, especially tamsulosin (FLOMAX), have been implicated in a condition known as floppy iris syndrome in which the iris is more mobile, potentially complicating surgery. It has no impact upon vision or eye health and thus causes no apparent symptoms, but eye surgeons should be told if you have ever taken these drugs.
Glaucoma is a disease with characteristic damage to the optic nerve; raised pressure in the eye is an important risk factor. The disease can be divided in two: cases in which the pressure in the eye is raised without being caused by any particular anatomical abnormality (open-angle glaucoma) and cases in which wide opening (dilation) of the pupil or swelling of certain eye structures (e.g., ciliary body and lens) results in a narrowing of the angle between the cornea and the iris, preventing the flow of fluid (vitreous humor) within the eye. This, in turn, can lead to pressure build-up (angleclosure glaucoma). Drugs have been known to cause both forms of glaucoma and both can lead to blindness.
In open-angle glaucoma, pressure in the eye builds up slowly, reducing the visual field, but causing no pain or redness. The most commonly implicated drugs are corticosteroids — e.g., cortisone (CORTONE) or prednisone (DELTASONE) — whether administered into the eye, by mouth or by any other route. Certain anticancer drugs have also been shown to cause this condition.
Angle-closure glaucoma is characterized by the sudden onset of severe eye pain, redness and cloudy vision. Drugs in the adrenergic and anticholinergic categories (see table for examples) can cause dilation of the pupil, while topiramate (TOPA- MAX) and other sulfa drugs can cause swelling of the ciliary body; both can reduce the cornea-iris angle, producing glaucoma.
The eye lens is a malleable structure that focuses light rays on the retina. A cataract is a condition in which the lens becomes cloudy, frequently leading to surgical removal as vision is increasingly impaired. Corticosteroids have long been associated with cataracts, regardless of how they are administered, but the direct injection into the eye of one particular steroid, triamcinolone, often to treat macular edema, almost always leads to a cataract. Steroid-induced cataracts do not usually regress when the drug is stopped. Other classes of drugs associated with cataracts are the phenothiazine antipsychotics and the anti-cancer drug busulfan.
The retina acts like the film in a camera, sensing the play of light on its surface and transforming the light waves into electrical signals that travel down the optic nerve and then to the optical cortex in the brain which allows you to see the images. Toxic substances can reach the retina through the blood supply, potentially resulting in significant visual disturbances.
Chloroquine and hydroxychloroquine are drugs used in the treatment of malaria, amoebae, rheumatoid arthritis and lupus. Retinal damage is reversible only in the earliest stages of the disease, so it is crucial to have various eye examinations when one starts these drugs and every six to 12 months thereafter. The antipsychotic drugs chlorpromazine and thioridazine have already been mentioned as causes of cataracts. Both of them, especially thioridazine, can lead to blurred vision, loss of visual fields and loss of night vision as pigment is deposited in the retina. The breast cancer treatment tamoxifen (NOLVADEX) can also cause retinal changes and decreased color vision as crystals deposit in the retina; examinations when the drug is started and at least every two years are necessary as long as one is on the drug. Isotretinoin (ACCU- TANE) and other drugs in its class can cause blurred vision and decreased night vision.
Optic Nerve Diseases
The optic nerve carries visual information from the retina to the brain. A number of drugs can affect the nerve, but stopping them when symptoms occur usually improves or resolves the problem.
Prolonged use of the antibiotic linezolid (ZYVOX) can produce optic nerve damage characterized by visual field defects, decreases in color vision and in vision more generally. Erectile dysfunction drugs are known to cause bluish vision, blurred vision and increased sensitivity to light. In addition, they have also been associated with a condition called nonarteritic ischemic optic neuropathy (NAION). Public Citizen has filed a petition asking the Food and Drug Administration to issue a black box warning about this complication (see Worst Pills, Best Pills News, January 2006). The disease takes the form of sudden onset of visual loss that may lead to complete blindness; if the drug is stopped, the symptoms may reverse over a few weeks. In contrast, amiodarone (CORDERONE, PACERONE)- induced optic nerve damage has a slower onset, is less likely to lead to complete blindness and reverses more slowly. The anti-tuberculosis drug ethambutol (MYAMBUTOL) also causes optic nerve damage and various vision abnormalities such as loss of color vision and visual acuity.
What You Can Do
As is true for other parts of the body, you should consider newly developed eye symptoms beginning shortly after starting a new medication to be possibly drug-induced and consult a physician.